California, 2012Hail in California, August 15, 2012
August 15, 2012 · NWS REV · 1 event in 1 county or zone
A slow-moving thunderstorm in the Glenshire area of Truckee produced very heavy rain (over 2 inches in one hour) as well as several inches of accumulating hail on the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving thunderstorm in the Glenshire area of Truckee produced very heavy rain (over 2 inches in one hour) as well as several inches of accumulating hail on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 15, 12:52 PM PST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 15, 12:52 PM PST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
152 PM PDT WED AUG 15 2012
.SHORT TERM...
ADJUSTED THE POSITION OF THE BEST POP FOR TONIGHT AND LOWERED POP
FOR THURSDAY, OTHERWISE NO SIGNIFICANT CHANGES TO THE SHORT TERM
FORECAST.
THIS MORNING, THE RENO SOUNDING CAME IN WITH A NOTABLE CAP BETWEEN
450-425 MB. IN ADDITION, AN UPPER DISTURBANCE IS CURRENTLY MOVING
OVER MONO AND MINERAL COUNTIES WITH SOME LIGHT SUBSIDENCE ALOFT
LIKELY BEHIND THE WAVE. THE CAP AND THE PASSAGE OF THE WAVE IS
GIVING CONVECTION A HARD TIME OVER THE SIERRA SOUTH OF LAKE TAHOE.
HOWEVER, FURTHER NORTH AND EAST AHEAD OF THE UPPER WAVE, THERE ARE
SOME HIGH LEVEL CLOUDS AND COOLING IN THE WATER VAPOR SATELLITE
FOR EVIDENCE OF LARGE SCALE LIFT. IN ADDITION, MODELS AND TRENDS
IN THE SURFACE PRESSURE GRADIENT FROM CALIFORNIA TO NEVADA INDICATE
THE POSSIBILITY OF A WESTERLY WIND PUSH TO AID LOW LEVEL CONVERGENCE
FOR STORMS OVER WESTERN NEVADA AND NORTHEAST CALIFORNIA (NORTH OF
LAKE TAHOE). THEREFORE, I HAVE PUSHED THE BEST SHOT FOR CONVECTION
THIS EVENING OUT OF THE SIERRA AND NORTH OF LAKE TAHOE.
FOR LATER TONIGHT, I HAVE REDUCED THE COVERAGE OF SHOWERS TO NORTH
OF FALLON AND PYRAMID LAKE AND REMOVED THUNDER ALTOGETHER. IT MAY
EVEN BE TOO OPTIMISTIC TO LEAVE ANYTHING AT ALL WITH SOME DRIER AIR
BELOW 600 MB, POOR LAPSE RATES, AND DUE TO THE FACT THAT THE UPPER
WAVE WILL BE PASSING BY MOST OF NEVADA AND NORTHERN CALIFORNIA BY
LATE EVENING.
THURSDAY LOOKS LIKE A QUIETER DAY FOR MOST OF EASTERN CALIFORNIA
AND WESTERN NEVADA AS SOME DRIER AIR WORKS INTO THE REGION BEHIND
THIS EVENING'S WAVE. STILL, THERE COULD BE A FEW STORMS SOUTH OF
HIGHWAY 50 AND OVER EASTERN LASSEN COUNTY AND NORTHERN WASHOE COUNTY
IN THE FAVORED CONVERGENCE AREAS.
FRIDAY AND FRIDAY NIGHT, MOISTURE MOVING AROUND THE WESTERN RIDGE
AND REMNANT MOISTURE FROM CURRENT TROPICAL DEPRESSION HECTOR WILL
SURGE NORTH BETWEEN THE UPPER RIDGE AND AN UPPER LOW OFF THE
CALIFORNIA COAST. THIS WILL BRING BACK A HIGHER CHANCE FOR SHOWERS
AND STORMS BY FRIDAY AFTERNOON WITH A THREAT FOR OVERNIGHT SHOWERS
FRIDAY NIGHT AND EARLY SATURDAY FOR SOME AREAS WITH COPIOUS AMOUNTS
OF MID AND HIGH LEVEL MOISTURE.
SATURDAY, A SLIGHT CHANCE OF THUNDERSTORMS LOOKS GOOD AREA-WIDE AS
RESIDUAL MOISTURE AND A WEST WIND PUSH IN THE AFTERNOON SUPPORTS
THE POSSIBILITY OF AT LEAST SOME CONVECTION. SNYDER
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
FEW CHANGES WERE MADE TO THE EXTENDED FORECAST AS CONFIDENCE
REMAINS BELOW AVERAGE WITH PATTERN FOR EARLY NEXT WEEK. FORECASTER
CONFIDENCE IS HIGH FOR A PATTERN CHANGE THIS WEEKEND, BUT TIMING
AND PLACEMENT OF LARGE SCALE FEATURES IS UNCERTAIN AT THIS TIME.
RIDGE AXIS PROGGED TO MOVE EASTWARD TOWARDS THE ROCKIES THIS WEEKEND
ALLOWING AN AREA OF LOW PRESSURE TO EDGE CLOSER TO THE WESTERN U.S.
UPPER LEVEL FLOW WILL TRANSITION FROM SOUTHERLY TO SOUTHWEST FLOW AS
THE LOW PRESSURE APPROACHES THE SIERRA AND WESTERN NEVADA. DEEPER
MOISTURE WILL BEGIN TO SHIFT EASTWARD ALONG THE WESTERN PERIPHERY OF
THE RIDGE, SO CHANCES FOR THUNDERSTORMS WILL WANE BY EARLY NEXT
WEEK. BEST CHANCES FOR THUNDERSTORMS REMAIN SOUTH OF INTERSTATE 80
FOR EARLY IN THE WEEK AND THEN MOVE FURTHER EAST OF HIGHWAY 95 BY
MIDWEEK.
TROUGH PASSAGE IS TRICKY AS THE GFS, GEM, AND ECMWF CANNOT SEEM TO
AGREE ON TIMING AND STRENGTH OF THE EXITING HIGH PRESSURE. EC
MAINTAINS THAT HIGH PRESSURE WILL DEFLECT LOW PRESSURE NORTH OF THE
REGION ACROSS THE PACIFIC NORTHWEST, WHICH WOULD KEEP THE SIERRA AND
WESTERN NEVADA FAIRLY DRY. GFS SWINGS THE TROUGH DIRECTLY ACROSS THE
AREA ALONG INTERSTATE 80, WHICH COULD BRING COOLING ALOFT AND AN
INCREASED POTENTIAL FOR SHOWERS AND THUNDERSTORMS. WITH MODELS NOT
QUITE IN AGREEMENT WITH HOW TO HANDLE THE EXITING RIDGE AND THE
APPROACHING TROUGH, MAINTAINED FORECAST AS IS. FORECAST
CONSERVATIVELY NUDGED TOWARDS THE GFS, WHICH LEADS TO COOLER AND
MORE UNSETTLED WEATHER BY NEXT WEEK, WITH A RETURN OF DRIER
CONDITIONS BY LATE NEXT WEEK. LINDAMAN
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WITH GUSTY OUTFLOW WINDS, LOCALLY HEAVY
DOWNPOURS AND SMALL HAIL ARE POSSIBLE THROUGH THIS EVENING. AREAS
OF SMOKE AND HAZE MAY SETTLE AT KRNO/KTRK THURSDAY MORNING,
RESULTING IN REDUCED VISIBILITIES. THERE IS A 25 PERCENT CHANCE OF
PATCHY FOG THROUGH THE MARTIS VALLEY, INCLUDING AT KTRK, THROUGH
15Z. LINDAMAN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 6:07 AM PST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
707 AM PDT WED AUG 15 2012
CAZ070>073-NVZ001>005-161200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
707 AM PDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TODAY
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SCATTERED
THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING ACROSS
THE EASTERN SIERRA AND WESTERN NEVADA. STORM MOTIONS WILL BE SLOW
WHICH WILL INCREASE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL AND
FLASH FLOODING. GUSTY OUTFLOW WINDS OF UP TO 50 MPH ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE EACH DAY THURSDAY
THROUGH SUNDAY. A DRYING PATTERN IS FORECAST BEGINNING NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER
TO THE NATIONAL WEATHER SERVICE.
O'HARA
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 15, 2:59 PM PST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
359 PM PDT WED AUG 15 2012
NVZ002-003-152345-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
359 PM PDT WED AUG 15 2012
...THUNDERSTORM WITH HEAVY RAIN NEAR GALENA...
AT 358 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 3 MILES NORTH OF GALENA...OR 8 MILES
SOUTH OF RENO. THIS STORM WAS NEARLY STATIONARY.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS UP TO ONE INCH PER
HOUR AND GUSTY WINDS TO 40 MPH ARE OCCURRING WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...GALENA...SOUTH RENO.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM IN THE WHITES AND THOMAS
CREEK AREA. PONDING OF WATER MAY OCCUR IN ARROWCREEK AND PORTIONS
OF SOUTH RENO. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS
IF ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3948 11993 3947 11981 3935 11979 3936 11993
TIME...MOT...LOC 2255Z 141DEG 1KT 3943 11985
BRONG
Hail, Nevada
- When
- August 15, 3:30 PM PST to 4:45 PM PST
- Where
- Nevada County, 1.75 mi SW of Boca
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -120.100
Very large amounts of pea to marble size hail (with some hail as large as nickels) from a slow-moving thunderstorm caused around 4 inches of accumulating hail. The hail depth was directly verified by a National Weather Service employee. The hail caused a number of residential gardens to be damaged or destroyed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, August 15, 20121 death · $5,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in New Jersey, August 15, 2012$8.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 15 to 16, 2012$61,000 · 1.5 in hail · 18 events
- Flooding and Damaging Winds in Massachusetts, August 15, 2012$57,000 · 8 events
- Flash Flooding and Hail in Mississippi, August 15 to 16, 2012$37,000 · 1.25 in hail · 10 events
- Damaging Wind in Texas, August 15, 2012$50,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 15, 2012$45,000 · 56 kt wind · 2 events
- Flash Flood and Flooding in Massachusetts, August 15, 2012$35,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, August 15, 2012$26,000 · 50 kt wind · 11 events
- Wildfire in Kansas, August 15 to 16, 2012$25,000 · 1 event
- Hail and Damaging Winds in New York, August 15, 2012$7,000 · 1.5 in hail · 12 events
- Flooding in Rhode Island, August 15, 2012$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406991.